×

zbMATH — the first resource for mathematics

Numerical integration of the discrete-ordinate radiative transfer equation in strongly non-homogeneous media. (English) Zbl 1067.65152
Summary: We consider the radiation transfer problem in the discrete-ordinate, plane-parallel approach. We introduce two benchmark problems with exact known solutions and show that for strongly non-homogeneous media the homogeneous layers approximation can lead to errors of 10% in the estimation of the intensity. We propose and validate a general purpose numerical method that transforming the two-point boundary value problem into an initial boundary value problem, using an adaptative step integration and an interpolation of the local optical properties, can improve the accuracy of the solution up to two orders of magnitude. This is furthermore of interest for practical applications, such as atmospheric radiation transfer, where the scattering and absorbing properties of the media vary strongly with height and are only known, based on measurements or models, at certain discrete points.

MSC:
65R20 Numerical methods for integral equations
45J05 Integro-ordinary differential equations
85A25 Radiative transfer in astronomy and astrophysics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Stamnes, K., The theory of multiple scattering of radiation in plane parallel atmospheres, Reviews of geophysics, 24, 2, 299-310, (1986)
[2] Liou, K.-N., Applications of the discrete-ordinate method for radiative transfer to inhomogeneous aerosols atmospheres, Journal of geophysical research, 80, 24, 3434-3440, (1975)
[3] Kylling, A.; Stamnes, K., A reliable and efficient two-stream algorithm for spherical radiative transfer; documentation of accuracy in realistic layered media, Journal of atmospheric chemistry, 21, 115-150, (1995)
[4] Córdoba-Jabonero, C.; Lara, L.M.; Mancho, A.M.; Márquez, A.; Rodrigo, R., Solar ultraviolet transfer in the martian atmosphere: biological and geological implications, Planetary and space science, 51, 399-410, (2003)
[5] Press, W.H.; Teukolsky, S.A.; Vetterling, W.T.; Flannery, B.P., Numerical recipes in C, (1994), Cambridge University Press New York
[6] V.M. Pérez-Garcı́a, H. Herrero, J.J. Garcı́a-Ripoll. Métodos numéricos, preprint. http://matematicas.uclm.es/ind-cr/metmat/edovp.pdf. pp. 13.6-13.7
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.